Alert archive / Georgia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 164, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 23, 2008, 4:09 PM EDT for Decatur County, Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2008, 4:09 PM EDT (20:09 UTC)
- Expired
- Jul 23, 2008, 4:45 PM EDT
- In force
- 36 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
County Decatur County, GA
The radar
The Tallahassee radar (KTLH), 59 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.2 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 200 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 910 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:58 PM EDT, 11 minutes earlier.
Area forecast discussion, Jul 23, 3:58 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 358 PM EDT WED JUL 23 2008 .SYNOPSIS...WELL, DOLLY TOOK HER TIME DOING IT, BUT SHE FINALLY MOVED ASHORE OVER S PADRE ISLAND TX EARLY THIS AFTERNOON. DOLLY WILL CONTINUE TO BE STEERED WWD BY THE BIG RIDGE OVER THE PLAINS. DOWNSTREAM, THE ERN U.S. TROUGH HAS REACHED ITS MAXIMUM AMPLITUDE. ENERGY. ROTATING THROUGH THE BASE OF THE TROUGH IS HELPING NUMEROUS SHOWERS AND THUNDERSTORMS DEVELOP ACROSS THE AREA. && .SHORT TERM...TONIGHT THROUGH FRI NIGHT. WE WILL INCLUDE A REST OF TODAY PERIOD TO ACCOUNT FOR THE CURRENT RADAR TRENDS. THE TROUGH WILL LIFT QUICKLY NEWD ON THU. LOW TO MID LEVEL FLOW WILL BE MORE DECIDEDLY NW ON THU. THERE IS DISAGREEMENT BETWEEN THE GFS AND NAM IN HOW FAR S AND HOW MUCH DRY AIR WILL PENETRATE THE DEEP S. WE TENDED TO FAVOR THE GFS SOLUTION OVER THE NAM. THE GFS KEEPS ENOUGH MOISTURE IN PLAY TO ALLOW FOR SEA BREEZE CONVECTION TO GET GOING AND WITH RESIDUAL BOUNDARIES, WE FELT THE MAV POPS WERE NOT THAT MUCH OUT OF LINE, ESPECIALLY CONSIDERING THE DRY BIAS OF LATE IN THE MOS. BY FRI, THE GFS KEEPS US IN NWLY FLOW AND WE ESSENTIALLY WENT WITH SEA BREEZE CLIMO POPS FOR THAT REGIME. IT SHOULD BE NOTED THAT IF IT APPEARS THAT THE NAM IS GOING TO VERIFY, POPS WILL NEED TO BE LOWERED FOR THU THROUGH FRI. .LONG TERM...SAT THROUGH WED. 00Z GFS AND 12Z ECMWF ARE IN GOOD AGREEMENT CONCERNING THE LONG WAVE PATTERN IN THE EXTENDED PERIOD. BOTH MODELS FCST THE MEAN EASTERN TROUGH TO REMAIN IN PLACE ALONG THE APPALACHIANS WITH A RIDGE OVER THE PLAINS STATES. THIS SETUP SHOULD KEEP ENOUGH MOISTURE AND LIFT IN PLACE FOR NORMAL TO ABOVE NORMAL POPS AND NEAR NORMAL TEMPS. SHORTWAVES MOVING THROUGH THE BASE OF THE TROUGH MAY ENHANCE RAIN CHANCES FOR CERTAIN DAYS...BUT THE TIMING OF THESE FEATURES IS DIFFICULT TO PIN DOWN. HAVE STUCK WITH MOSTLY CHANCE AFTERNOON POPS THROUGHOUT THE EXTENDED RANGE. && .MARINE...TONIGHT THROUGH MON. SSWLY SWELLS CONTINUE AT THE OFFSHORE BUOYS BUT ARE GRADUALLY LOWERING AND ARE NOW 3 FT OR LESS. THIS TREND WILL CONTINUE OVERNIGHT. AFTER THAT, A WEAK PRESSURE GRADIENT WILL REMAIN IN PLACE OVER THE WATERS KEEPING WINDS AND SEAS LOW OUTSIDE OF THUNDERSTORMS. && .AVIATION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE SOUTHEAST ACROSS THE AREA THIS AFTERNOON AND EARLY EVENING WITH KDHN...KPFN...AND KTLH SEEING THE BEST CHANCE OF MVFR/IFR CONDITIONS IN THUNDERSTORMS. OTHERWISE EXPECT A SCT-BKN CU FIELD AROUND 4-5KFT ALONG WITH A BROKEN MID LEVEL DECK. STORM COVERAGE WILL DIMINISH AFTER SUNSET ALTHOUGH AT LEAST WIDELY SCT SHOWERS WILL LIKELY CONTINUE WELL INTO THE NIGHT WITH NO LACK OF MID LEVEL CLOUDS. EXPECT SOME AREAS OF MVFR HZ/BR OVERNIGHT...ESPECIALLY FOR TERMINALS THAT SEE SIGNIFICANT RAIN THROUGH THE EVENING. MID LEVEL BKN DECK WILL START OFF THE DAY ON THURSDAY WITH THIS DECK THINNING TOWARD MIDDAY AND GIVING WAY TO MORE SCT SHOWERS/STORMS. && .FIRE WEATHER...RED FLAG CONDITIONS ARE NOT ANTICIPATED. && .PRELIMINARY POINT TEMPS/POPS... TALLAHASSEE 72 92 70 92 72 / 30 60 20 50 30 PANAMA CITY 76 92 75 91 76 / 20 50 20 40 30 DOTHAN 71 92 72 92 72 / 30 50 20 40 30 ALBANY 73 92 71 93 72 / 30 60 20 40 30 VALDOSTA 71 92 70 93 72 / 40 60 20 40 30 CROSS CITY 72 90 70 91 72 / 30 70 30 50 30 && .TAE WATCHES/WARNINGS/ADVISORIES... AL...NONE. GA...NONE. FL...NONE. GM...NONE. && AVIATION/FIRE WX...MROCZKA LONG TERM...CAMP REST OF DISCUSSION...WOOL
Hazardous weather outlook, Jul 23, 5:52 AM EDT, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 552 AM EDT WED JUL 23 2008 ...SLIGHT RISK OF SEVERE STORMS TODAY IN SOUTHEAST ALABAMA AND SOUTHWEST AND SOUTH CENTRAL GEORGIA... ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161- GMZ730-750-755-765-770-775-241000- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON- HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON- JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN- CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL- IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 552 AM EDT WED JUL 23 2008 /452 AM CDT WED JUL 23 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... SHOWERS AND THUNDERSTORMS ARE ONCE AGAIN EXPECTED TO DEVELOP ACROSS THE REGION THIS AFTERNOON. AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE REGION LATER TODAY AND LIKELY ENHANCE THE DEVELOPMENT OF THESE STORMS. WHILE WIND SHEAR REMAINS WEAK...ENOUGH INSTABILITY WILL BE PRESENT TO PROVIDE ANOTHER DAY OF STRONG TO MARGINALLY SEVERE STORMS ACROSS THE REGION...ESPECIALLY IN SOUTHEAST ALABAMA AND SOUTHWEST AND SOUTH CENTRAL GEORGIA. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING DAMAGING DOWNBURST WINDS AND SMALL HAIL. ALL STORMS WILL BE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING. HURRICANE DOLLY IS EXPECTED TO MAKE LANDFALL IN DEEP SOUTH TEXAS TODAY. SWELL FROM DOLLY WILL LESSEN OVER OUR WATERS TODAY...BUT ENOUGH WAVE ENERGY REMAINS TO CREATE A MODERATE RISK OF RIP CURRENTS ALONG THE FLORIDA BIG BEND AND PANHANDLE BEACHES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... A WEAK FRONTAL BOUNDARY WILL STALL JUST OVER OR JUST NORTH OF THE REGION LATE THURSDAY. THIS BOUNDARY WILL SERVE AS A FOCUS FOR AFTERNOON CONVECTION ON THURSDAY AND INTO THE WEEKEND. AS THE BOUNDARY DISSIPATES ON SATURDAY...TYPICAL AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL PERSIST INTO NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED TODAY...A FEW STORMS COULD REACH SEVERE LIMITS. THEREFORE...EMERGENCY MANAGERS AND SPOTTER SHOULD MONITOR THE WEATHER THIS AFTERNOON. SPOTTERS SHOULD CONSIDER THEMSELVES ACTIVATED AT THE ISSUANCE OF A WATCH OR WARNING IN YOUR AREA. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. 38-GODSEY
In the hours before
Special weather statement, Jul 23, 12:15 PM EDT, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 1215 PM EDT WED JUL 23 2008 FLZ017-027-231645- LEON-WAKULLA- 1215 PM EDT WED JUL 23 2008 ...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR EXTREME SOUTHEAST LEON AND NORTHEASTERN WAKULLA COUNTIES IN THE FLORIDA BIG BEND... * UNTIL 1245 PM EDT AT 1210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR WOODVILLE...OR 7 MILES NORTH OF SAINT MARKS...MOVING EAST AT 10 MPH. DIME SIZE HAIL...AND WIND GUSTS TO AROUND 40 MPH ARE EXPECTED WITH THIS STORM. RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. 14-MROCZKA
Special weather statement, Jul 23, 3:37 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 337 PM EDT WED JUL 23 2008 ALZ068-FLZ009-232015- GENEVA-HOLMES- 237 PM CDT WED JUL 23 2008 ...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR GENEVA AND HOLMES COUNTIES... * UNTIL 315 PM CDT AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR SAMSON...OR 12 MILES WEST OF GENEVA...MOVING SOUTHEAST AROUND 10 MPH. WINDS 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. 85-GIBBS
Special weather statement, Jul 23, 3:40 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 340 PM EDT WED JUL 23 2008 FLZ017-018-GAZ157-158-232045- GRADY-JEFFERSON-LEON-THOMAS- 340 PM EDT WED JUL 23 2008 ...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR GRADY AND THOMAS COUNTIES IN SOUTHWEST GEORGIA AND JEFFERSON AND LEON COUNTIES IN THE FLORIDA BIG BEND... * UNTIL 445 PM EDT AT 339 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES SOUTH OF THOMASVILLE...MOVING SOUTHEAST AT 19 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. 17-GOULD
Special weather statement, Jul 23, 3:51 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 351 PM EDT WED JUL 23 2008 FLZ013-014-026-232045- CALHOUN-GULF-LIBERTY- 351 PM EDT WED JUL 23 2008 ...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR CALHOUN...GULF AND LIBERTY COUNTIES... * UNTIL 445 PM EDT/345 PM CDT/ AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 18 MILES SOUTH OF BLOUNTSTOWN...MOVING EAST AT 10 TO 15 MPH. WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. 85-GIBBS
Special weather statement, Jul 23, 3:58 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 358 PM EDT WED JUL 23 2008 FLZ019-232100- MADISON- 358 PM EDT WED JUL 23 2008 ...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR MADISON COUNTY IN THE FLORIDA BIG BEND... * UNTIL 500 PM EDT AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES EAST OF MONTICELLO...MOVING SOUTHEAST AT 28 MPH. WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. 17-GOULD
Special weather statement, Jul 23, 4:01 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 401 PM EDT WED JUL 23 2008 GAZ156-157-232045- DECATUR-GRADY- 401 PM EDT WED JUL 23 2008 ...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR DECATUR AND GRADY COUNTIES... * UNTIL 445 PM EDT AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTHEAST OF WEST BAINBRIDGE...OR 8 MILES NORTHEAST OF BAINBRIDGE...MOVING SOUTHEAST AT 21 MPH. DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. 85-GIBBS
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 6:07 PM EDT | Areal Flood Advisory | TAE | Jackson | 83 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.